Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 19, 2014, 1:53 PM CDT for 5 counties in Minnesota; Pierce County, Saint Croix County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2014, 1:53 PM CDT (18:53 UTC)
- Expired
- May 19, 2014, 2:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Twin Cities, MN
Counties Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 39 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
654
WWUS83 KMPX 191853
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 PM CDT MON MAY 19 2014
MNZ053-059>063-068>070-078-WIZ014-023-024-191945-
ANOKA-CARVER-CHISAGO-DAKOTA-GOODHUE-HENNEPIN-PIERCE-POLK-RAMSEY-
SCOTT-ST. CROIX-WASHINGTON-WRIGHT-
153 PM CDT MON MAY 19 2014
...HEAVY RAIN OVER EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN...
AT 147 PM CDT...HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE TO MOVE
ACROSS PORTIONS OF EAST CENTRAL MINNESOTA...INCLUDING THE SOUTHERN
METRO AREA...NEAR BLOOMINGTON AND ST PAUL...MOVING EAST AT 40 MPH.
HEAVY DOWNPOURS ARE EXPECTED WITH.
* LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
MENDOTA HEIGHTS.
ST PAUL.
BLOOMINGTON.
EDINA.
EAGAN.
NEWPORT.
WOODBURY.
LAKE ELMO AIRPORT.
AFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE HALF INCH ARE POSSIBLE
FROM THE THUNDERSTORMS. THIS WILL RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.
&&
LAT...LON 4525 9350 4534 9217 4462 9217 4461 9370
4499 9375
TIME...MOT...LOC 1850Z 269DEG 34KT 4489 9314
$$
DWEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 19, 1:16 PM CDT, 37 minutes earlier.
Area forecast discussion, May 19, 1:16 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 116 PM CDT MON MAY 19 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 515 AM CDT MON MAY 19 2014 THE SURFACE LOW IN SOUTH DAKOTA CONTINUES TO LIFT TO THE NORTHEAST THIS MORNING AND SLOWLY FILL WITH TIME. WIDESPREAD WARM ADVECTION IS OCCURRING ACROSS THE NORTHERN PLAINS AND PORTIONS OF THE UPPER MISSISSIPPI RIVER VALLEY. THE THUNDERSTORMS ARE NEARLY CO-LOCATED WITH THE 850-300MB THICKNESS RIDGE...WHICH REACHES THE WESTERN FORECAST AREA BETWEEN 12Z AND 14Z. WE THINK THE MORE WIDESPREAD SHOWERS AND STORMS WILL BE CLOSER TO THE NOSE OF THE 925-850MB MOISTURE TRANSPORT. THIS WOULD SUGGEST A BULK OF THE ACTIVITY TODAY WILL COME ACROSS CENTRAL MN AND NORTHWEST WI. OUR QPF IS PROBABLY OVERDONE ON ACROSS THE SOUTHERN FORECAST AREA...ESPECIALLY IF YOU BUY INTO SOME OF THE NEW 09Z MESO-MODEL GUIDANCE FROM THE HRRR AND HOPWRF /HOPWRF.INFO/. THEY HAVE VERY LITTLE ACTIVITY IN SOUTH CENTRAL MN. EVENTUALLY THE THICKNESS RIDGE SAGS SOUTHEAST AND WHAT APPEARS TO BE A WEAK SURFACE TROUGH SETS UP OVER FAR SOUTHERN AND NORTHERN IA LATE THIS AFTERNOON AND EARLY EVENING. SO...AFTER THIS FIRST BATCH OF PRECIP MOVES THROUGH THERE SHOULD BE A LAG IN THE PRECIP OVER MUCH OF MN IN THE LATE MORNING AND AFTERNOON...BEFORE POSSIBLE REDEVELOPMENT THIS EVENING. THIS SECOND ROUND IS MUCH MORE CONDITIONAL AND WE'RE NOT TOTALLY SURE WHERE THE THUNDERSTORMS WILL SET UP. IT COULD REMAIN MOSTLY IN IOWA. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 515 AM CDT MON MAY 19 2014 THE WEATHER IN THE EXTENDED HINGES HEAVILY ON A CUTOFF LOW OVER THE DESERT SOUTHWEST...THE SHORTWAVES THAT WILL EJECT OUT FROM THAT LOW...AND THE NORTHERN STREAM TO ACROSS SOUTHERN CANADA. IF THINGS PAN OUT AS CURRENTLY FORECAST...THE UPCOMING PERIOD WILL BE DRY FOR THE UPPER MIDWEST AS THE RAIN REMAINS FOCUSED TO THE SOUTH AND NORTH. AT THE START OF THE PERIOD AN UPPER LEVEL LOW ACROSS NORTH DAKOTA WILL ROTATE EASTWARD ALONG THE INTERNATIONAL BORDER AND DRIVE A COLD FRONT THROUGH THE REGION...BUT MIXING SHOULD BRING TEMPS NEAR 80F ON TUESDAY. A REINFORCEMENT OF COLD AIR WILL MOVE THOUGH THE REGION TUESDAY NIGHT...SO TEMPERATURES WILL BE MUCH COOLER ON WEDNESDAY. MEANWHILE...AN UPPER LEVEL LOW WILL BECOME CUTOFF ACROSS THE DESERT SOUTHWEST. A FEW SHORTWAVES WILL SPIN OFF OF THIS VORTICITY MAX...AND BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. CONFIDENCE IN THE TIMING AND PLACEMENT OF THESE SHORTWAVES IS VERY LOW...BUT EVENTUALLY THIS WAVE WILL KICK OUT AND MOVE TOWARDS THE CENTRAL CONUS. THE 20POPS IN THE EXTENDED ARE A REFLECTION OF THIS POTENTIAL...AND UNCERTAINTY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1250 PM CDT MON MAY 19 2014 BAND OF SHRA/ISO TSRA SLOWLY WORKING EAST WITH LLJ THIS AFTERNOON. HRRR HAS NOT BEEN BAD WITH TIMING THIS PRECIP...THOUGH WITH ACTIVITY STILL BUILDING BACK SW INTO THE LLJ...MAY NEED TO DELAY END OF PRECIP A BIT MORE FOR MSP/RNH/EAU. HAVE CONTINUED TO TREND CIG FORECAST AWAY FROM THE GFSLAMP AND MORE TOWARD THE RAP/HRRR...THOUGH THIS MAY HAVE RESULTED IN TAFS THAT WERE A LITTLE TOO AGGRESSIVE WITH IMPROVEMENTS TO VFR. BASED ON THE HRRR AND OTHER HI-RES MODELS..ANOTHER ROUND OF STORMS ALONG THE COLD FRONT IS BEGINNING TO LOOK UNLIKELY...SO STARTED TO DOWNPLAY THAT IN TAFS. FOR WINDS...PRES GRADIENT OUT IN WEST CENTRAL MN IS QUITE TIGHT...SO DO EXPECT GUSTS UP NEAR 35 KTS AT AXN THROUGH 21Z BEFORE SFC LOW NEAR ABR STARTS TO FILL IN. KMSP...BASED ON BACK BUILDING OF RETURNS TO THE SW...WE MAY HAVE TO PUSH ENDING OF PRECIP BACK A COUPLE OF HOURS UNTIL THE LLJ CLEARS US OFF TO THE EAST. LESS CONFIDENCE WITH CIG FORECAST. GFSLAMP CONTINUES TO BE WAY TOO MOIST WITH THE LOW LEVELS...SO IT/S SO CONTINUED TO SHY AWAY FROM GOING THAT ROUTE. FOLLOWED MORE THE TREND OF THE HRRR...BUT THIS MAY BE A BIT QUICK IN GOING BACK TO VFR. HEIGHTS TO THE SW OF THE PRECIP HAVE BEEN BETWEEN 015 AND 025...SO EXPECT CIGS TO PRIMARILY REMAIN ABOVE 015. LOOKS UNLIKELY FOR ANY ADDITIONAL PRECIP WITH THE COLD FROPA...WITH FEW WEATHER ISSUES EXPECTED TUESDAY. /OUTLOOK FOR KMSP/ WED...VFR. WINDS NW 10-15 KTS. THU...VFR. WINDS NE 5-10 KTS. FRI...VFR. WINDS SE 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...CLF/JRB LONG TERM...JRB AVIATION...MPG
Hazardous weather outlook, May 19, 12:13 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1213 PM CDT MON MAY 19 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201715- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1213 PM CDT MON MAY 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH THE AFTERNOON HOURS. THE SEVERE WEATHER THREAT IS LOW...ALTHOUGH A COUPLE OF THE STRONGEST STORMS COULD HAVE SMALL HAIL AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 19, 8:53 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 AM CDT MON MAY 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM HAIL RENVILLE 44.79N 95.21W
05/19/2014 M0.75 INCH RENVILLE MN TRAINED SPOTTER
&&
AJZLocal storm report, May 19, 9:05 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 AM CDT MON MAY 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HAIL 6 N DANUBE 44.88N 95.10W
05/19/2014 M0.50 INCH RENVILLE MN TRAINED SPOTTER
&&
AJZLocal storm report, May 19, 10:50 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1050 AM CDT MON MAY 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM HAIL KIMBALL 45.31N 94.30W
05/19/2014 M1.00 INCH STEARNS MN TRAINED SPOTTER
HAIL OF MAINLY LESSER SIZE,COVERING THE GROUND.
&&
AJZSpecial weather statement, May 19, 12:32 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1232 PM CDT MON MAY 19 2014
MNZ053-060>063-066-068>070-WIZ014-023-191830-
ANOKA-CARVER-CHISAGO-DAKOTA-HENNEPIN-MCLEOD-POLK-RAMSEY-SCOTT-ST.
CROIX-WASHINGTON-
1232 PM CDT MON MAY 19 2014
...HEAVY RAIN OVER EAST CENTRAL MINNESOTA AND MOVING INTO WEST
CENTRAL WISCONSIN...
AT 1224 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF FOREST
LAKE TO ROSEVILLE TO 4 MILES WEST OF WACONIA. THESE STORMS WERE
MOVING EAST AT 35 MPH.
PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
DEEPHAVEN.
FARMINGTON.
MINNEAPOLIS.
ST PAUL.
HIGHLAND PARK.
STAR PRAIRIE.
OSCEOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
RAINFALL AMOUNTS OF ONE HALF INCH TO ONE INCH IN AN HOUR ARE
POSSIBLE FROM THE THUNDERSTORMS THROUGH 2 PM. THIS MAY RESULT IN
BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
&&
LAT...LON 4524 9219 4495 9245 4475 9327 4484 9409
4505 9328 4531 9291
TIME...MOT...LOC 1728Z 279DEG 30KT 4523 9285 4503 9313
4485 9383Local storm report, May 19, 1:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
106 PM CDT MON MAY 19 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN SAINT JOSEPH 45.57N 94.32W
05/19/2014 E1.75 INCH STEARNS MN PUBLIC
HEAVY RAIN DURATION 4 HOURS
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, May 19, 1:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 PM CDT MON MAY 19 2014
MNZ053-059>063-068>070-078-WIZ014-023-024-191945-
ANOKA-CARVER-CHISAGO-DAKOTA-GOODHUE-HENNEPIN-PIERCE-POLK-RAMSEY-
SCOTT-ST. CROIX-WASHINGTON-WRIGHT-
153 PM CDT MON MAY 19 2014
...HEAVY RAIN OVER EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN...
AT 147 PM CDT...HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE TO MOVE
ACROSS PORTIONS OF EAST CENTRAL MINNESOTA...INCLUDING THE SOUTHERN
METRO AREA...NEAR BLOOMINGTON AND ST PAUL...MOVING EAST AT 40 MPH.
HEAVY DOWNPOURS ARE EXPECTED WITH.
* LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
MENDOTA HEIGHTS.
ST PAUL.
BLOOMINGTON.
EDINA.
EAGAN.
NEWPORT.
WOODBURY.
LAKE ELMO AIRPORT.
AFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE HALF INCH ARE POSSIBLE
FROM THE THUNDERSTORMS. THIS WILL RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.
&&
LAT...LON 4525 9350 4534 9217 4462 9217 4461 9370
4499 9375
TIME...MOT...LOC 1850Z 269DEG 34KT 4489 9314
DWEThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:14 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 46 min |
| May 19, 6:31 AM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 44 min |
| May 19, 7:31 AM CDT | Special Weather Statement | MPX | Kandiyohi | 44 min |
| May 19, 7:39 AM CDT | Special Weather Statement | MPX | Douglas | 36 min |
| May 19, 7:47 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Swift | 28 min |
| May 19, 12:32 PM CDT | Special Weather Statement | MPX | Carver, Ramsey, Washington | 58 min |
| May 19, 2:21 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 39 min |
| May 19, 3:20 PM CDT | Special Weather Statement | MPX | Anoka, Hennepin, Ramsey, Washington | 55 min |
| May 19, 4:47 PM CDT | Special Weather Statement | MPX | Anoka, Washington | 73 min |
| May 19, 4:56 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire | 79 min |
Nearby
Special Weather Statements in Minnesota, 2014Special Weather Statements in Wisconsin, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.